MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE HELIX-T ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE, INC. NUVASIVE HELIX-T ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 7781362
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code Fall (1848)
Date of Event 08/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product was returned and visual inspection confirmed plate separated at the middle translation joint.A review of the returned explanted screws found no significant markings.All four of the outer screw ports on the plate show screw contact marks on the edge side, likely from force contact as a result of the patients fall.The center translational tab has separated from the mating port with no significant damage or contact marks, however the flat spring utilized as the translational stop is missing.When this spring is not in place the plate disassembles and will not load on inserter and cannot be implanted in that state.The lateral translation joints tested normally with no issue identified.Summary of investigation is consistent with a substantial patient fall creating separation forces that exceed what the flat nitinol spring can withstand.Labeling review: ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s).".
 
Event or Problem Description
Patient underwent a c5 level corpectomy with a non nuvasive cage and a helix-t plate on (b)(6) 2018.Reportedly, the patient suffered a fall five days post-surgery and underwent a revision procedure due to a broken plate.No cage dislodging nor fractures to the vertebral body or screws were noted.

Brand Name
NUVASIVE HELIX-T ACP SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key7846215
Report Number2031966-2018-00139
Device Sequence Number19155927
Product Code KWQ
UDI-Device Identifier00887517120762
UDI-Public00887517120762
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K083341
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7781362
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2018
Initial Report FDA Received Date09/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1